Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 172, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jun 26, 2002, 6:14 PM CDT for Jackson County, Missouri. It was in force for 61 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 26, 2002, 6:14 PM CDT (23:14 UTC)
- Expired
- Jun 26, 2002, 7:15 PM CDT
- In force
- 61 min
- Issued by
- NWS Kansas City, MO
- Area
- Counties, with a storm outline in the text
County Jackson County, MO
The radar
The Pleasant Hill radar (KEAX), 32 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 26, 6:24 PM CDT | Hail 0.88 | Kansas City, MO | |
| Jun 26, 6:30 PM CDT | Thunderstorm Wind 61 E | Kansas City Downtown, MO | |
| Jun 26, 6:33 PM CDT | Hail 0.75 | Kansas City Downtown, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 26, 4:15 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.2 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 384 J/kg
- Mixed-layer CIN
- -162 J/kg
- Mixed-layer LCL
- 1341 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KEAX 262314
SVRMCI
MOC095-270015-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
614 PM CDT WED JUN 26 2002
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
JACKSON COUNTY IN WEST CENTRAL MISSOURI
* UNTIL 715 PM CDT
* AT 604 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR
INDEPENDENCE...OR 8 MILES EAST OF KANSAS CITY...AND MOVING SOUTH AT
20 MPH. WIND GUSTS OF 60 MPH WERE REPORTED IN LIBERTY AT 610 PM.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BLUE SPRINGS...OAK GROVE BY 620 PM CDT
RAYTOWN...GRAIN VALLEY BY 625 PM CDT
LAKE LOTAWANA BY 635 PM CDT
LEES SUMMIT BY 640 PM CDT
GRANDVIEW...LONE JACK BY 645 PM CDT
GREENWOOD BY 650 PM CDT
THE TOWNS OF SUGAR CREEK...LAKE TAPAWINGO AND UNITY VILLAGE ARE ALSO
IN THE PATH OF THIS STORM.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 3923 9426 3916 9413 3884 9413 3885 9460
3909 9460 3913 9456 3912 9446
KOCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 2:06 PM CDT, 4 hours 8 minutes earlier.
Area forecast discussion, Jun 26, 2:06 PM CDT, 4 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 206 PM CDT WED JUN 26 2002 WEAK COLD FRONT OVER IOWA AND NEBRASKA CONTINUES TO MOVE SOUTH VERY SLOWLY. SHORT RANGE MODELS AGREE ON THAT...HOWEVER FINAL PLACEMENT DIFFERS QUITE A BIT BETWEEN THE AVN AND ETA. THE AVN GRADUALLY PUSHES IT TO NEAR THE MISSOURI/ARKANSAS BORDER BY MIDDAY THURSDAY. WHILE THE ETA HANGS IT UP AROUND THE MISSOURI RIVER. PREFER AN AVN/ETA COMPROMISE...HANGING THE FRONT UP ACROSS SOUTHERN MISSOURI BY MIDDAY TOMORROW. SURFACE BASED CAPE AHEAD OF THE FRONT IS FROM 2000-3000J/KG...WITH LI/S FROM -3 TO -6. SHEAR IS FAIRLY WEAK...HOWEVER THERE WILL LIKELY BE SOME ENHANCED SHEAR RIGHT ALONG THE FRONT. THUNDERSTORMS HAVE DEVELOPED ALONG THE FRONT IN SOUTHWEST IOWA. EXPECT THUNDERSTORM DEVELOPMENT TO CONTINUE ALONG THE FRONT...MAINLY TO THE SOUTHWEST OF THE INITIAL STORM...WHERE SURFACE CONVERGENCE IS STRONGER. BEST UPPER LEVEL DYNAMICS IS NORTHEAST OF THE FORECAST AREA SO DO NOT EXPECT WIDESPREAD CONVECTION. WILL CONTINUE CHANCE POPS OVERNIGHT AS THE FRONT PUSHES SOUTH. CONDITIONS WILL BE SIMILAR TOMORROW...BUT AS WAS STATED BEFORE...EXPECT THE FRONT TO BE JUST SOUTH OF THE FORECAST AREA BY MIDDAY. DESPITE BEING NORTH OF THE FRONT...DEW POINTS ARE NOT FALLING OFF VERY QUICKLY. SO WITH COOLER TEMPERATURES ALOFT AND DEW POINTS REMAINING IN THE 60S...EXPECT WIDELY SCATTERED THUNDERSTORMS TO DEVELOP...MAINLY IN CENTRAL MISSOURI. MEDIUM RANGE MODELS TRY TO BRING A FRONT NEAR THE FORECAST AREA MONDAY NIGHT THROUGH WEDNESDAY NIGHT. HOWEVER WILL CONTINUE A DRY FORECAST FOR NOW AS TIMING AND CONVERGENCE ALONG THE FRONT IS STILL A QUESTION. FEEL CHANCES AT THIS POINT ARE LESS THAN 30 PERCENT. MADE ONLY MINOR TWEAKS TO TEMPERATURES THROUGH DAY 7. NRR 315 AM... ALL QUIET ON THE NORTHWESTERN FRONT THIS MORNING...AS CONVECTION HAS DISSIPATED FOR THE MOST PART. SURFACE COLD FRONT DRAPED FROM SOUTHERN MINNESOTA...ACROSS NORTHWEST IOWA INTO SOUTHWEST KANSAS. FRONT WILL PUSH INTO NORTHWEST PART OF FORECAST AREA THIS MORNING... AND SHOULD MAKE IT SOUTH OF THE I-70 CORRIDOR LATER TONIGHT. HIGH THETAE AIR WILL BE IN PLACE ALONG THE BOUNDARY...WITH ETA SBCAPE OF GREATER THAN 2500 J/KG PREDICTED FOR LATER TODAY. WITH LACK OF DYNAMIC SUPPORT...THERMODYNAMIC AND FRONTOGENETICAL FORCING WILL BE THE DRIVING FACTORS FOR CONVECTION. CAP BEGINS TO ERODE ACROSS NORTHWEST CORNER OF FORECAST AREA BY LATE MORNING...SO INTRODUCED CHANCE OF MORNING STORMS IN THIS AREA. BY LATE AFTERNOON...SHOULD SEE CONVECTION ACROSS NORTHERN THIRD OF CWA. SURFACE CONVERGENCE LOOKS FAIRLY WEAK...SO COVERAGE OF CONVECTION WILL BE SCATTERED AT BEST...SO LEFT POPS IN CHANCE CATEGORY. ADDITIONAL STORMS POSSIBLE IN SOUTHEAST ZONES...WHERE SHEAR ZONE FROM ARKANSAS UPPER LOW WILL CONTINUE TO BE A FACTOR. AS FRONT OOZES SOUTH...STORMS SHOULD REACH THE KANSAS CITY...WARRENSBURG AND BOONVILLE AREAS BY EARLY EVENING...AND THE SOUTHERN TIER OF ZONES BY MID-EVENING. SHEAR PROFILES LOOK WEAK...SO NOT OVERLY IMPRESSED WITH SEVERE POTENTIAL. HOWEVER...SOUNDINGS DISPLAY SOMEWHAT OF AN INVERTED-V LOOK BY THIS EVENING...SO COULD SEE ISOLATED MICROBURST ACTIVITY. STORMS WILL COME TO AN END IN THE NORTHWEST CORNER BY LATE EVENING...AND ALONG THE I-70 CORRIDOR BY EARLY THURSDAY. DO TO SLOW MOVEMENT OF FRONT...CHANCE OF STORMS ALONG SOUTHERN TIER OF ZONES THURSDAY LOOKS REASONABLE. THREAT OF CONVECTION WILL END ACROSS ALL OF FORECAST AREA BY THURSDAY NIGHT...AS SURFACE HIGH BUILDS INTO AREA. THE LATTER PART OF THE WEEK WILL OFFER A BREAK FROM THE WARM WEATHER OF RECENT DAYS. AREA WILL CONTINUE TO BE INFLUENCE BY EAST COAST TROUGH AND SURFACE HIGH THROUGH THE WEEKEND...WITH HEAT OF BUILDING WESTERN U.S. RIDGE HOLDING OFF UNTIL EARLY NEXT WEEK. AFTER TODAY AND THURSDAY...DO NOT SEE ANY GOOD CHANCES OF PRECIPITATION. AVN SHOWING WEAK ISENTROPIC LIFT ACROSS WESTERN ZONES BY SUNDAY MORNING...HOWEVER AXIS OF BETTER LIFT AND MOISTURE LOOKS TO BE WELL WEST OF FORECAST AREA...SO WILL KEEP FORECAST DRY. SF HAVE MADE MINOR CHANGES TO GRIDS/ZONES FOR MORNING HOURS. HAVE TAKEN OUT SHOWERS AND THUNDERSTORMS IN EXTREME NORTHWESTERN MISSOURI. CONVECTION IN SOUTHEAST NEBRASKA HAS DIMINISHED...AND SHOULD DISSIPATE BEFORE REACHING THE NORTHWEST CORNER OF MISSOURI THIS MORNING. LS EAX... KS...NONE MO...NONE
In the hours before
Local storm report, Jun 26, 4:13 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
413 PM CDT WED JUN 26 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0340 PM JAMESON MO 65 MPH TSTM GUST
06/26/02 DAVIESS REPORTED BY STORM
SPOTTER.Special weather statement, Jun 26, 4:13 PM CDT, 2 hours 1 minute before
KSZ025-057-060-102>105-MOZ004-006>008-011>017-020>025-028>032-037- 038-043-044-053-054-270200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 413 PM CDT WED JUN 26 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 475...IN EFFECT UNTIL 900 PM CDT WEDNESDAY EVENING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: ADAIR...ANDREW...BATES...BUCHANAN...CALDWELL...CARROLL...CASS... CHARITON...CLAY...CLINTON...DAVIESS...DE KALB...GENTRY...GRUNDY... HENRY...HOLT...JACKSON...JOHNSON...LAFAYETTE...LINN...LIVINGSTON... MACON...MERCER...PLATTE...PUTNAM...RAY...SCHUYLER AND SULLIVAN. IN KANSAS: ATCHISON...DONIPHAN...JOHNSON...LEAVENWORTH...LINN...MIAMI AND WYANDOTTE. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE ATCHISON... BUTLER...CHILLICOTHE...CLINTON...HARRISONVILLE...KANSAS CITY... KIRKSVILLE...OLATHE...PAOLA...ST JOSEPH...TRENTON AND WARRENSBURG.
Local storm report, Jun 26, 4:31 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
431 PM CDT WED JUN 26 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0355 PM MAITLAND MO .75 INCH HAIL
06/26/02 HOLT REPORTED BY PUBLIC.
0415 PM OREGON MO .75 INCH HAIL
06/26/02 HOLT REPORTED BY STORM
SPOTTER.
0420 PM 7 N OREGON MO 60 MPH TSTM GUST
06/26/02 HOLT WINDS ESTIMATED TO 60
MPH AT SQUAW CREEK
TRUCK STOP . REPORTED
BY PUBLIC.Local storm report, Jun 26, 4:48 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
448 PM CDT WED JUN 26 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0436 PM 1 W FILLMORE MO 60 MPH TSTM GUST
06/26/02 ANDREW REPORTED BY STORM
SPOTTER.Local storm report, Jun 26, 5:06 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
506 PM CDT WED JUN 26 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0455 PM 3 SW HIGHLAND KS .75 INCH HAIL
06/26/02 DONIPHAN REPORTED BY STORM
SPOTTER.Local storm report, Jun 26, 5:46 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
546 PM CDT WED JUN 26 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0420 PM OSBORN MO 65 MPH TSTM GUST
06/26/02 DE KALB REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 2:34 PM CDT | Severe Thunderstorm Warning | EAX | Nodaway, Worth | 56 min |
| Jun 26, 3:33 PM CDT | Severe Thunderstorm Warning | EAX | Nodaway | 42 min |
| Jun 26, 3:47 PM CDT | Severe Thunderstorm Warning | EAX | Daviess | 58 min |
| Jun 26, 4:02 PM CDT | Severe Thunderstorm Warning | EAX | DeKalb | 58 min |
| Jun 26, 4:04 PM CDT | Severe Thunderstorm Warning | EAX | Holt | 56 min |
| Jun 26, 4:22 PM CDT | Severe Thunderstorm Warning | EAX | Andrew | 53 min |
| Jun 26, 5:55 PM CDT | Severe Thunderstorm Warning | EAX | Clay | 65 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.